Alert archive / Oregon / Red Flag Warnings in 2021

Red Flag Warning 12, NWS Portland, OR

August 28, 2021

NWS Portland, OR issued this red flag warning at Aug 28, 2021, 8:40 AM PDT. It took effect at Aug 28, 2021, 1:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 2021, 8:40 AM PDT (15:40 UTC)
In effect from
Aug 28, 2021, 1:00 PM PDT
Expired
Aug 28, 2021, 8:00 PM PDT
In force
7 hr
Issued by
NWS Portland, OR

The text

As transmitted.

065 
WWUS86 KPQR 281540
RFWPQR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Portland OR
840 AM PDT Sat Aug 28 2021



ORZ604-290300-
/O.NEW.KPQR.FW.W.0012.210828T2000Z-210829T0300Z/
Willamette Valley-
840 AM PDT Sat Aug 28 2021

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 604...

The National Weather Service in Portland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 8 PM PDT this evening.


* Affected Area...The southern half of Fire Weather Zone 604. In
  other words, the southern half of the Willamette Valley. 

* Winds...North 10 to 15 mph with gusts up to 25 mph.

* Relative Humidity...Lowering to 20 to 25 percent.

* Impacts...Conditions may be favorable for rapid fire spread
  which may threaten life and property. Use extra caution with
  potential ignition sources, especially in grassy areas. Avoid
  outdoor burning.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of the
above conditions can contribute to extreme fire behavior.

&&

$$

For more information visit: http://weather.gov/portland
1 follow-up statement
264 
WWUS86 KPQR 290306
RFWPQR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Portland OR
806 PM PDT Sat Aug 28 2021

ORZ604-290415-
/O.EXP.KPQR.FW.W.0012.000000T0000Z-210829T0300Z/
Willamette Valley-
806 PM PDT Sat Aug 28 2021

...RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY HAS 
EXPIRED FOR FIRE WEATHER ZONE 604...

The Red Flag Warning which had been in effect for southern
portions of the Willamette Valley has been allowed to expire.
Winds are decreasing, and relative humidity is improving.

$$

Weagle

For more information visit: http://weather.gov/portland

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this red flag warning went out at Aug 28, 3:05 AM PDT, 5 hours 35 minutes earlier.

Area forecast discussion, Aug 28, 3:05 AM PDT, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Portland OR
305 AM PDT Sat Aug 28 2021

.SYNOPSIS...Warmer today, as high pressure east of the Cascades will
bring light offshore flow to to the area. Still warm on Sunday. Then,
an upper level trough will push into the Pac NW early next week, with
much cooler conditions with moderate to strong onshore flow. Will see
temperatures slowly return to near normal later in the week.
&&

.SHORT TERM...Today through Monday...High pressure over the region
will maintain dry weather under mostly sunny skies today. Thermal
trough along the coast will slowly weaken later today into tonight.
But, this trough will maintain light offshore flow over western
Oregon, and to some degree, even a good part of southwest Washington.
This offshore flow will maintain rather dry air mass over much of the
interior today, especially for areas from the Coast Range eastward to
the Cascades. With the dry air mass, look for temperatures to rise
into the 80s today, with upper 80s to near 90 in spots expected for
areas to the east and south of Salem.

During the day, this thermal will shift back towards the Cascades,
with increasing north to northwest winds inland. North to south
pressure gradients should be strong enough to boost some gusts to
around 20 mph in the Willamette Valley, and nearby higher terrain,
for this afternoon into this evening. Could be spots where humidity
falls to 20 to 30 percent this afternoon, and with gusty winds, will
see boost in the potential for spotty fires, given some ignition
source is provided. So, be careful out there today, especially if
working around dry grass/brush with mowers, chainsaws and other items
that could create a spark.

Thermal trough will shifts back to the east slopes of the Cascades
later tonight into Sunday. This will bring a bit cooler temperatures
to the region for Sunday, but still in the lower to middle 80s for
inland sites. Coastal areas will see areas of low clouds and fog,
then partly sunny skies with temperatures in the 60s to lower 70s.

Changes arrive Sunday night. As rather broad upper trough approaches,
will see onshore flow increasing Sunday night. Models seem to be bit
under-doing the cloud potential with the onshore flow. Have boosted
cloud coverage for later Sunday night, to reflect the stronger
onshore flow. Would not be surprised to see some spotty drizzle as
well, mainly against the coastal mtns. Plenty of clouds expected for
Monday, as region sits under moderate to strong onshore flow. Areas
to east and south of Eugene will likely break out to mostly sunny
skies later in the day. But clouds will persist through much of the
day along the coast, and inland north of Salem. Will be cooler, with
highs only in the lower to middle 70s.

&&

.LONG TERM...Monday night through Friday...Models and their ensembles
continue to agree the region will remain under a shortwave trough
through midweek. This will keep high temperatures below average
through the middle of next week. Onshore flow and a deep marine layer
will likely contribute to at least some patchy drizzle at times along
our north coast and Cascades Monday night into Tuesday morning.

Uncertainty in the temperature forecast grows substantially as we
enter the end of the work week. Some model scenarios keep enough of
an upper level trough and strong enough onshore flow over the region
to hold temperatures down near average for the date. However, more
and more ensemble guidance suggests shortwave ridging will build back
over the Pacific Northwest and allow the region to warm back up. For
now NBM guidance seems to be a good middle of the road approach given
the uncertainty. Either way, no major soaking rain is in sight, at
least in the next 7-8 days. /Neuman

&&

.AVIATION...Satellite observations at 10Z Saturday showed clear
skies continuing across northwest OR and southwest WA, except for
a narrow strip of marine stratus affecting the south WA coast.
Light offshore flow should keep most of the marine stratus deck
offshore this morning, however a scattered to broken deck could
affect KAST and KONP at times between 12-16Z this morning.
Farther inland, expect clear skies to continue aside from
becoming a bit hazy this morning and afternoon as a thin layer of
upper level smoke moves into the area from fires burning in
Washington. Visibility reductions are not expected at the
surface. Otherwise expect breezy north to northwest winds this
afternoon and evening with gusts generally in the 15-20 kt range,
however gusts around 25 kt are likely at KONP after 21Z this
afternoon.

Marine stratus should return to the coast between 09-12Z Sunday
as onshore flow returns to northwest OR and southwest WA. Skies
should remain clear inland through at least Sunday morning.

For detailed regional Pac NW aviation weather information, go
online to:  https://weather.gov/zse

KPDX AND APPROACHES...VFR flight conditions should continue
through at least Sunday morning under clear skies. Upper level
haze will likely develop by 18Z this morning as light offshore
flow brings a thin layer of upper level smoke into the area.
Visibility reductions are not expected at the surface. -TK

&&

.MARINE...A typical northerly wind pattern is in place across
the coastal waters with high pressure over the NE Pacific and
thermally-induced low pressure along the coast south of Cape
Blanco. The stronger winds will expand northward this afternoon
as the pressure gradient strengthens, with gusts in the 25-30 kt
range expected to the south of Cape Lookout and gusts in the
20-25 kt range to the north of Cape Lookout. Winds should
decrease slightly tonight, but gusts to 25 kt will still be
likely before winds increase yet again Sunday afternoon and
evening. Therefore, the Small Craft Advisory has been extended
through Sunday evening for the northern waters and through late
Sunday night for the central waters. High pressure will begin to
weak a bit on Monday, which should help relax the pressure
gradient over the coastal waters and bring an end to small craft
winds through at least Wednesday morning. Northerly winds may
increase back into the 20-25 kt range Wednesday afternoon.

For seas, expect a fresh northwest swell around 4 to 6 ft to
continue today through Sunday night with a dominant wave period
between 8 and 10 seconds. Seas will be the most steep and choppy
during the afternoon and evening hours as wind wave action
peaks, helping increase significant wave heights into the 6 to 8
foot range. -TK

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...Small Craft Advisory until 11 PM PDT Sunday for coastal waters
     from Cape Shoalwater WA to Cascade Head OR out 60 NM.

     Small Craft Advisory until 2 AM PDT Monday for coastal waters
     from Cascade Head OR to Florence OR out 60 NM.

&&

Nearby

Red Flag Warnings in Oregon, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.